New Jersey, 2003

Hail in New Jersey, March 21, 2003

March 21, 2003 · NWS OKX · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 21, 3:19 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 21, 3:19 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST FRI MAR 21 2003

WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE
COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE
AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE
FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND
HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND
THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO
MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW
PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK
AS RIDGING BUILDS INTO THE REGION.

MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW
1 NM IN FOG TONIGHT.

.OKX...
CT...DENSE FOG ADVISORY CTZ009>012-221200
NJ...NONE.
NY...DENSE FOG ADVISORY NYZ077>081-221200
MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 11 hours 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
620 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY THROUGH TONIGHT
A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND
POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT.

IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY)
CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING.
A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN
FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT.

EKH

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Union

When
March 21, 5:25 PM EST to 5:30 PM EST
Where
Union County, New Providence
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -74.383

Trained spotters reported golf ball size hail in New Providence at 525 pm and penny size hail in Union at 530 pm.

Hail, Essex

When
March 21, 5:31 PM EST to 5:40 PM EST
Where
Essex County, Short Hills
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -74.333

Trained spotters reported quarter size hail at the Short Hills mall at 531 pm; penny size hail in Livingston at 531 pm; and nickle size hail in West Caldwell at 540 pm.

Hail, Passaic

When
March 21, 5:46 PM EST to 5:50 PM EST
Where
Passaic County, West Paterson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -74.167

Trained spotters reported penny size hail in West Paterson at 546 pm; nickle size hail in Paterson at 547 pm and penny size hail in Wayne at 550 pm.

Hail, Essex

When
March 21, 5:50 PM EST
Where
Essex County, North Caldwell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -74.250

A trained spotter in North Caldwell reported penny size hail at 550 pm.

Hail, Essex

When
March 21, 6:30 PM EST
Where
Essex County, West Caldwell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -74.283

Trained spotters reported quarter size hail in West Caldwell and nickle size hail in West Orange. Both events occurred at 630 pm.

Hail, Passaic

When
March 21, 6:45 PM EST to 6:51 PM EST
Where
Passaic County, West Paterson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -74.167

The West Paterson Office of Emergency Management reported penny size hail at 645 pm and a trained spotter reported penny size hail in Clifton at 651 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346715, 5347399, 5347400, 5347403, 5347401, 5347402.